Expert Health Articles

A Closer Look at Having a Penicillin Allergy

Do you have a penicillin allergy? Even if you were allergic, you may not be any longer!

With the cold and flu seasons come frequent trips to the doctor’s office. For some, treatment with an antibiotic is needed and having an antibiotic allergy can really limit a person’s options, causing providers to treat with less safe, less effective and more costly antibiotics.

The first line of treatment for many bacterial respiratory infections is a penicillin antibiotic or related cephalosporins. Millions of Americans believe they are allergic to an antibiotic, with 10 percent of the population carrying this label. Many studies have shown that only a small fraction of these individuals (1 percent) are truly allergic and need to avoid them.

The majority of people who carry around the label of penicillin allergy may not actually be allergic to the antibiotic after all. Additionally, it is important to know that of the people truly allergic to penicillin, 80 percent will lose their sensitivity after 10 years. This is one of the few good things that the body can forget over time.

You may ask why so many people believe they are allergic but are not. One reason is mislabeling. Many times, intolerances like isolated upset stomach, vomiting, diarrhea and headache are documented as an allergy rather than intolerance. Other times, especially in children, an individual will develop a rash during an infection while on an antibiotic and it will be unclear where the rash came from (the infection or the medication).

There are many things a person can do to address their penicillin allergy. First and foremost, speak with your doctor about your penicillin allergy symptoms and get a good sense whether you may be allergic or intolerant. Also, whether or not you remember your allergy symptoms, consider being tested for penicillin allergy.

Maria Slack, MD
Allergy and Immunology Specialists of Northwest Ohio